Tennessee, 2009

Damaging Winds in Tennessee, May 1, 2009

May 1, 2009 · NWS HUN · 2 events in 1 county or zone

A mesoscale convective system produced a large complex of showers and thunderstorms during the afternoon hours over the Tennessee Valley. Most of the activity was further south in Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mesoscale convective system produced a large complex of showers and thunderstorms during the afternoon hours over the Tennessee Valley. Most of the activity was further south in Alabama. One of the storms became severe and produced wind damage in Moore county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 1, 1:48 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 1, 1:48 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CDT FRI MAY 1 2009

.MESOSCALE UPDATE...FOR THREAT OF SEVERE THUNDERSTORMS.

FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SOUTHWESTWARD THROUGH
SOUTHEASTERN OKLAHOMA. NEW MCS HAS DEVELOPED IN CENTRAL TENNESSEE
AHEAD OF THIS FRONT AND IS PUSHING EAST. SOME STORMS HAVE
DEVELOPED SOUTHWEST OF THIS ORGANIZED AREA OF CONVECTION INTO
NORTHWESTERN ALABAMA. THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE
DUE TO DAYTIME HEATING...ESPECIALLY WEST OF INTERSTATE 65.

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN AND
AHEAD OF THIS CONVECTIVE COMPLEX THROUGH 7 PM. THEREFORE...A
SEVERE THUNDERSTORM WATCH IS BEING ISSUED FOR ENTIRE FORECAST AREA
UNTIL 7 PM. MAIN THREATS WITH ANY SEVERE STORMS WILL BE WIND GUSTS
OVER 60 MPH AND LARGE HAIL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, May 1, 1:44 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT FRI MAY 1 2009

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
244 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE
TENNESSEE VALLEY AREA THROUGH THE EVENING HOURS. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60
MPH AND LARGE HAIL. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS ARE
ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORM
THREAT IS EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE
BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE
STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY
APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING
COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE
PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE
DAMAGING WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON AND EVENING.

AK/CA/DL

In the hours before

Special weather statement, May 1, 2:12 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT FRI MAY 1 2009

ALZ005-006-TNZ076-096-012035-
LIMESTONE-LINCOLN-MADISON-MOORE-
312 PM CDT FRI MAY 1 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE...

A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXTENDS FROM
SOUTHWEST LAWRENCE TO EASTERN MARSHALL COUNTY...IN SOUTHERN MIDDLE
TENNESSEE. THIS LINE OF STORMS IS MOVING EAST-SOUTHEAST AT AROUND
30 MPH AND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...LARGE HAIL
AND DAMAGING WINDS. THE STORMS WILL BEGIN TO IMPACT NORTHERN
LIMESTONE...MADISON AND LINCOLN COUNTY BETWEEN 3:30 PM AND 4:30 PM.

RESIDENTS SHOULD TAKE THE NECESSARY PRECAUTIONS NOW TO PREPARE FOR
SEVERE WEATHER...AND STAY TUNED FOR ANY FORTHCOMING WARNINGS.

NADLER
Special weather statement, May 1, 2:30 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI MAY 1 2009

ALZ001-012115-
LAUDERDALE-
330 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM
CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ZIP CITY...OR 5 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

COYNE

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
May 1, 2:49 PM CST to 2:53 PM CST
Where
Moore County, 0.89 mi NE of Raysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.340, -86.310

A tree was downed across Raysville Road.

Thunderstorm Wind, Moore

When
May 1, 2:54 PM CST to 2:58 PM CST
Where
Moore County, 2.9 mi WNW of Lois
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.246, -86.417

A tree was blown down on Wabash Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168850, 168852.